Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS JSJ

January 15, 2006

NWS JSJ issued this flash flood warning at Jan 15, 2006, 12:18 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2006, 12:18 PM CST (18:18 UTC)
Expired
Jan 16, 2006, 6:30 AM CST
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 463 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 151826
FFWSJU
PRC103-152030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
218 PM AST SUN JAN 15 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     NAGUABO

* UNTIL 430 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...

* AT 215 PM AST...A RIVER LEVEL SENSOR ALONG THE RIO ICACOS ON THE 
SOUTH SLOPES OF EL YUNQUE...WHICH FEEDS INTO THE RIO BLANCO... 
INDICATED THAT THE WATER LEVELS HAVE RISEN RAPIDLY FROM 1.5 FEET TO 
NEARLY 6 FT IN THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO PRODUCE TORRENTIAL RAIN WITH AN ADDITIONAL 2 TO 4 INCHES 
POSSIBLE BY 3 PM. THIS WILL CAUSE ADDITIONAL RISES IN THE RIO 
NAGUABO AND RIO BLANCO AS WELL AS THEIR TRIBUTARIES. THIS HEAVY RAIN 
WILL ALSO AFFECT THE NORTHERN PORTIONS OF NAGUABO AS THE STORMS MOVE 
OFF TO THE EAST. 

ALTHOUGH IT MAY NOT BE RAINING IN THE SOUTHERN HALF OF 
NAGUABO...PEOPLE ALONG THE RIO BLANCO IN THE SOUTHERN HALF OF 
NAGUABO SHOULD REMAIN VIGILANT FOR RAPID RISES IN THE RIVER THROUGH 
AT LEAST 430 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1822 6574 1822 6577 1825 6577 1825 6574
      1822 6571 1820 6571

$$

RGZ
1 follow-up statement
000 
WGCA72 TJSJ 152025
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
420 PM AST SUN JAN 15 2006

PRC103-152030-
NAGUABO-
420 PM AST SUN JAN 15 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITY
IN PUERTO RICO
     NAGUABO

AT 415 PM DOPPLER WEATHER RADAR INDICATED THAT THE VERY HEAVY 
RAINFALL THAT HAD BEEN FOLLOWING OVER THE AREA HAS DIMINISHED. 
THEREFORE THE FLASH FLOOD WARNING FOR NAGUABO HAS BEEN CANCELED.

HOWEVER...IF YOU LIVE OR ARE TRAVELING THROUGH NAGUABO YOU ARE 
REMINDED THAT A FLASH FLOOD WATCH CONTINUES FOR NAGUABO AND THE REST 
OF PUERTO RICO...AND A FLASH FLOOD WARNING MAY AGAIN BE NECESSARY 
FOR THIS AREA.

LAT...LON 1822 6574 1822 6577 1825 6577 1825 6574
      1822 6571 1820 6571

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 9:37 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 15, 9:37 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1137 AM AST SUN JAN 15 2006

.UPDATE...
MODEL FORECAST LOOKS TO BE IN GOOD AGREEMENT WITH CURRENT
SATELLITE AND OBSERVATIONS...SHOWING MAIN FRONTAL FEATURE OVER THE
DOMINICAN REPUBLIC EXTENDING NORTHEAST INTO THE ATLANTIC. 12Z
SOUNDING MATCHES PERFECTLY IN TERMS OF CURRENT MOISTURE OVER LOCAL
AREA. STILL LOOKS LIKE BOUNDARY WILL APPROACH OUR AREA THIS
AFTERNOON WITH MAX CONVERGENCE OVER LOCAL AREA COMBINING WITH MAX
HEATING OF THE DAY AND LOCAL EFFECTS. THIS SHOULD CREATE A GOOD DEAL
OF SHOWERS AND THUNDERSTORMS...MORE NUMEROUS FROM THE CENTRAL
INTERIOR TO THE NORTHERN HALF OF THE ISLAND THIS AFTERNOON.

ISSUED HIHG SURF ADVISORY AND COASTAL FLOOD WATCH FOR NW SWELLS
ENTERING OUR LOCAL WATERS OVERNIGHT AND MAIN CONCERN FOR COASTAL
FLOODING DURING TIMES OF HIGH TIDE LATE MONDAY MORNING./RGZ

&&

.PREV DISCUSSION...
DISCUSSION...THE FEATURE OF MAJOR CONCERN THIS MORNING IS THE
FRONTAL SYSTEM WHICH HAVE BEEN MOVING VERY RAPIDLY IN ITS WAY TO THE
LOCAL AREA. HOWEVER...MODEL GUIDANCE SUGGEST A SLOW DOWN OF THIS
SYSTEM BY THE TIME IF ITS ARRIVAL TO THE AREA. THIS WILL RESULT IN
VERY GOOD CHANCES FOR PRECIPITATION ACROSS THE LOCAL AREA.
HOWEVER...IF THE SYSTEM CONTINUE TO MOVE FASTER THAN EXPECTED...WE
MAY SEE NOT MUCH WEATHER ASSOCIATED TO IT. ALTHOUGH THERE ARE
SOME UNCERTAINTIES HERE...I AM GOING WITH A WET FORECAST FOR
TODAY.

MARINE...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE POSIBLE
ACROSS THE LOCAL WATERS TODAY WITH CHANCES FOR THUNDERSTORMS. SEA
CONDITIONS SHOULD DETERIORATE RAPIDLY TODAY AS A RESULT OF THE
ARRIVAL OF LONG PERIOD SWELLS FROM THE NORTHWEST. EXPECT A RAPID
DETERIORATION IN THE SEA CONDITIONS FROM THIS AFTERNOON TO TONIGHT.
THE ISSUANCE OF SMALL CRAFT ADVISORIES ARE LIKELY AND PROBABLY THE
ISSUANCE OF HIGH SURF ADVISORY FOR THE NORTHWEST TO NORTH FACING
COASTS OF THE ISLANDS.

AVIATION...SPEEDS OF UP TO 50 KNOTS WERE NOTED IN THE SATELITE
DERIVED WINDS IN THE LOW TO MID LEVELS BEHIND THE FRONT. A VERY
STRONG UPPER LEVEL WIND IS SUGGESTED BY MODEL GUIDANCE WITH
MAGNITUDES HIGHER THAN 100 KNOTS ADVERTISED BY GFS. THIS CAN CREATE
SEVERE TURBULENCE AT THOSE LEVELS FROM PUERTO RICO...ACROSS THE
BAHAMAS AND THE EASTERN HALF OF U.S. ALL THESE FEATURES MATCH THE
RAPID MOVEMENT OF THE FRONTAL SYSTEM NOTED IN THE SATELLITE
IMAGERY.

CLIMATE...THE WINDS WILL INCREASE AGAIN TUESDAY AND WILL REMAIN
MODERATE TO STRONG THROUGH THE WEEK. THIS WILL BE AS A CONSEQUENCE
OF SEVERAL MIGRATORY HIGH PRESSURE SYSTEMS LEAVING THE U.S. EAST
COASTS AND TRAVELING ACROSS THE ATLANTIC WATERS NORTH OF THE LOCAL
AREA AND THE THIGH PRESSURE GRADIENT THEY WILL PRODUCE.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY FROM 2 AM MONDAY TO 2 AM AST WEDNESDAY FOR
     PRZ001-PRZ002-PRZ005-PRZ008-PRZ010-PRZ011-PRZ012-PRZ013.

     COASTAL FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR PRZ001-PRZ002-PRZ005-PRZ008-PRZ010-PRZ012-PRZ013.

VI...HIGH SURF ADVISORY FROM 2 AM MONDAY TO 2 AM AST WEDNESDAY FOR
     VIZ001-VIZ002.

     COASTAL FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR VIZ001-VIZ002.

&&

31
Hazardous weather outlook, Jan 15, 4:00 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN JAN 15 2006

PRZ001>013-AMZ710>750-161030-
600 AM AST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE CENTER HAS MOVED INTO THE NORTHWEST ATLANTIC...WITH A
TRAILING FRONTAL BOUNDARY LOCATED OVER WESTERN HISPANIOLA AS OF 6
AM THIS MORNING. THIS BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST AND
WILL CROSS THE LOCAL AREA LATER THIS EVENING. ALONG WITH THE FRONTAL
BOUNDARY...UPPER LEVEL CONDITIONS WILL BE FAVORABLE FOR CONVECTIVE
ACTIVITY...AND ISOLATED THUNDERSTORMS ARE LIKELY. THE SOUTHERLY
WINDS AHEAD OF THE FRONTAL BOUNDARY CONTINUES TO BRING TROPICAL
MOISTURE OVER THE LOCAL AREA. WITH THESE INGREDIENTS IN
PLACE...THERE IS THE POTENTIAL FOR HEAVY RAINFALL...AND THERE IS A
GOOD CHANCE OF URBAN AND SMALL STREAM FLOODING ACROSS PARTS OF THE
ISLAND...ALONG WITH A POSSIBILITY FOR ISOLATED AREAS OF FLASH
FLOODING. RESIDENTS AND VISITORS SHOULD ALSO REMAIN ALERT WHILE
SWIMMING IN THE RIVERS TODAY AS HEAVY RAINFALL CAN PRODUCE SUDDEN
DANGEROUS RISES IN RIVER LEVELS. IT DOES NOT HAVE TO BE RAINING IN
THE AREA TO PRODUCE THESE CONDITIONS AS HEAVY SHOWER ACTIVITY
UPSTREAM OF A RIVER CAN PRODUCE THESE DANGEROUS CONDITIONS JUST AS
EASILY.

TODAY...MARINERS CAN EXPECT SEAS OF 3 TO 4 FEET ACROSS THE NEAR
SHORE ATLANTIC AND CARIBBEAN WATERS...AND 4 TO 6 FEET ACROSS THE OFF
SHORE ATLANTIC WATERS WHERE SMALL CRAFT SHOULD EXERCISE CAUTION.
MODERATE TO LARGE NORTHWEST SWELLS WILL BEGIN TO AFFECT THE ATLANTIC
WATERS AND THE CARIBBEAN PASSAGES LATE TONIGHT AND EARLY MONDAY. A
SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE OFFSHORE ATLANTIC
WATERS LATER TONIGHT...AND FOR THE REST OF THE LOCAL WATERS BY
MONDAY.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE IS FORECAST TO BUILD INTO THE WESTERN ATLANTIC WATERS
ON MONDAY. THERE WILL BE LINGERING MOISTURE IN THE FORM OF PASSING
SHOWERS ACROSS THE AREA FROM TIME TO TIME. MARINE CONDITIONS WILL
BECOME HAZARDOUS ON MONDAY AS NORTHWEST SWELLS CONTINUE TO BUILD
ACROSS THE REGIONAL WATERS. THESE SWELLS WILL COMBINE WITH
INCREASING WINDS TO PRODUCE HAZARDOUS SEAS ACROSS THE REGIONAL
WATERS. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED FOR ALL THE
LOCAL WATERS BY MONDAY NIGHT. AS HIGH PRESSURE CONTINUES TO BUILD
INTO THE WESTERN AND CENTRAL ATLANTIC WATERS THROUGH THE WEEK...THE
SWELLS WILL GRADUALLY BECOME NORTHEAST BY THE SECOND HALF OF THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-161030-
600 AM AST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE CENTER HAS MOVED INTO THE NORTHWEST ATLANTIC...WITH A
TRAILING FRONTAL BOUNDARY LOCATED OVER WESTERN HISPANIOLA AS OF 6
AM THIS MORNING. THIS BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST AND
WILL CROSS THE LOCAL AREA LATER THIS EVENING. ALONG WITH THE FRONTAL
BOUNDARY...UPPER LEVEL CONDITIONS WILL BE FAVORABLE FOR CONVECTIVE
ACTIVITY...AND ISOLATED THUNDERSTORMS ARE LIKELY. THE SOUTHERLY
WINDS AHEAD OF THE FRONTAL BOUNDARY CONTINUES TO BRING TROPICAL
MOISTURE OVER THE LOCAL AREA. WITH THESE INGREDIENTS IN
PLACE...THERE IS THE POTENTIAL FOR HEAVY RAINFALL...AND THERE IS A
CHANCE OF URBAN AND GUT FLOODING ACROSS PARTS OF THE ISLANDS.

MARINERS CAN EXPECT SEAS OF 3 TO 4 FEET ACROSS THE NEAR SHORE
ATLANTIC AND CARIBBEAN WATERS...AND 4 TO 6 FEET ACROSS THE OFF SHORE
ATLANTIC WATERS WHERE SMALL CRAFT SHOULD EXERCISE CAUTION. MODERATE
TO LARGE NORTHWEST SWELLS WILL BEGIN TO AFFECT THE ATLANTIC WATERS
AND THE CARIBBEAN PASSAGES LATE TONIGHT AND EARLY MONDAY AND WILL
CONTINUE THROUGH AT LEAST TUESDAY. A SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED FOR THE OFFSHORE ATLANTIC WATERS LATER
TONIGHT...AND FOR THE REST OF THE LOCAL WATERS BY MONDAY.

DAYS TWO THROUGH SEVEN...

HIGH PRESSURE IS FORECAST TO BUILD INTO THE WESTERN ATLANTIC WATERS
ON MONDAY. THERE WILL BE LINGERING MOISTURE IN THE FORM OF PASSING
SHOWERS ACROSS THE AREA FROM TIME TO TIME. MARINE CONDITIONS WILL
BECOME HAZARDOUS ON MONDAY AS NORTHWEST SWELLS CONTINUE TO BUILD
ACROSS THE REGIONAL WATERS. THESE SWELLS WILL COMBINE WITH
INCREASING WINDS TO PRODUCE HAZARDOUS SEAS ACROSS THE REGIONAL
WATERS. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED FOR ALL THE
LOCAL WATERS BY MONDAY NIGHT. AS HIGH PRESSURE CONTINUES TO BUILD
INTO THE WESTERN AND CENTRAL ATLANTIC WATERS THROUGH THE WEEK...THE
SWELLS WILL GRADUALLY BECOME NORTHEAST BY THE SECOND HALF OF THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 12:03 PM CSTMarine Weather StatementJSJ5 hr
Jan 15, 1:00 PM CSTFlash Flood WarningJSJ18 hr
Jan 15, 1:33 PM CSTFlash Flood WarningJSJ18 hr
Jan 15, 3:12 PM CSTFlash Flood WarningJSJ18 hr
Jan 15, 5:08 PM CSTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.